guanfacine - oral, Tenex (cont.)
PRECAUTIONS: Before taking guanfacine, tell your doctor or pharmacist if you are allergic to it; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.Before using this medication, tell your doctor or pharmacist your medical history, especially of: kidney disease, liver disease.This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Limit alcoholic beverages.Before having surgery, tell your doctor or dentist that you are taking this medication.Children may be more sensitive to the side effects of this drug, especially hallucinations and mental/mood changes.Older adults may be more sensitive to the side effects of this drug, especially dizziness (more likely when standing up), drowsiness, slow heartbeat, or depression. Dizziness and drowsiness can increase the risk of falling.During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.It is unknown if this medication passes into breast milk. Discuss the risks and benefits with your doctor before breast-feeding.
DRUG INTERACTIONS: Your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with your doctor or pharmacist first.Before using this medication, tell your doctor or pharmacist of all prescription and nonprescription/herbal products you may use, especially of: valproic acid, drugs affecting liver enzymes that remove guanfacine from your body (such as azole antifungals like ketoconazole, rifamycins like rifampin).Tell your doctor or pharmacist if you are taking other products that cause drowsiness, including alcohol, antihistamines (such as cetirizine, diphenhydramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).Check the labels on all your medicines (such as cough-and-cold products, diet aids, nonsteroidal anti-inflammatory drugs-NSAIDs such as ibuprofen for pain/fever reduction) because they may contain ingredients that cause drowsiness or could increase your blood pressure or heart rate. Ask your pharmacist about using those products safely.This document does not contain all possible interactions. Therefore, before using this product, tell your doctor or pharmacist of all the products you use. Keep a list of all your medications with you, and share the list with your doctor and pharmacist.
Medically Reviewed by a Doctor on 4/16/2014
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Back to Medications Index